Montana, 2011

Flood in Montana, June 29 to 30, 2011

June 29 to 30, 2011 · NWS BYZ · 1 event in 1 county or zone

Although no significant synoptic spring system moved across the Billings forecast area, warm late June and early July temperatures resulted in rapid mountain snow melt runoff and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Although no significant synoptic spring system moved across the Billings forecast area, warm late June and early July temperatures resulted in rapid mountain snow melt runoff and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 28, 8:13 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 28, 8:13 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
913 PM MDT TUE JUN 28 2011

.SHORT TERM...VALID FOR WED AND THU...

ANOTHER UPDATE TO CLEAR CONVECTIVE THREAT FROM THE BILLINGS AREA.
VAD WIND PROFILIER DATA SHOWS WINDS ARE VEERING ALMOST DOWN TO THE
SURFACE SO DRIER AIR ALOFT IS MAKING THE PUSH INTO BILLINGS. DO
NOT EXPECT IT TO FULLY MIX OUT THE LOWER LEVELS THOUGH AS THE
INVERSION WILL BEGIN TO SET UP. FURTHER NORTH A BETTER CUMULUS
FIELD HAS DEVELOPED AND RUC RAPID REFRESH STILL INDICATES A
THUNDER THREAT FOR THIS AREA. BORSUM

PREVIOUS DISCUSSION...

MODELS CONTINUE TO BE IN FAIR AGREEMENT THROUGH THURSDAY NIGHT.
BIGGEST DIFFERENCES OBSERVED IN PRECIP AMOUNTS/AREAS. GFS
CONTINUES TO BE AGGRESSIVE IN FORECASTING HEAVY CONVECTIVE RAINS
WEST OF ROSEBUD COUNTY THURSDAY...WHILE THE ECMWF HAS PRECIP IN
GENERALLY THE SAME LOCATIONS AS THE GFS...JUST NOT AS MUCH.

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN
MOUNTAINS THIS EVENING AS A SHORTWAVE SKIRTS ALONG THE NORTHERN
AND WESTERN FRINGES OF THE CWA. THE PLAINS WILL REMAIN DRY AS A
STRONG 700MB CAP OF +14C WILL BE OVER THESE AREAS. PLENTY OF
SUNSHINE WEDNESDAY ON THE BACK SIDE OF AN UPPER LEVEL RIDGE WILL
ALLOW MIXING TO 700 MB. WITH 700 MB WINDS PROGGED TO BE GREATER
THAN 30 KTS FROM THE SW AND MIX DOWN TEMPS IN THE MID TO UPPER 90S
ACROSS THE PLAINS...WEDNESDAY WILL BE WINDY AND HOT ACROSS
SOUTHEAST MONTANA. TEMPS IN THE 70S AND 80S IN THE MOUNTAINS WILL
CONTINUE TO MELT SNOW QUITE RAPIDLY...KEEPING RIVERS AND STREAMS
HIGH.

AN UPPER LEVEL TROUGH MOVES TOWARDS THE REGION LATE WEDNESDAY. THE
STRONGEST MID LEVEL LIFT AND JET DIVERGENCE SET UP WEST OF OUR
AREA...SO HAVE CONTINUED AN ISOLATED CHANCE OF THUNDERSTORMS TO
OUR FAR WESTERN ZONES. SHOWERS AND THUNDERSTORMS WILL SPREAD
EASTWARD WEDNESDAY NIGHT AS JET DYNAMICS AND LIFT FROM A SURFACE
COLD FRONT ASSOCIATED WITH THE UPPER TROUGH MOVE ACROSS THE AREA.
NOT EXPECTING STRONG THUNDERSTORMS AS SHEAR IS FAIRLY WEAK ACROSS
THE AREA.

THE COLD FRONT STALLS ACROSS SOUTHERN AND WESTERN ZONES THURSDAY
PROVIDING A FOCUSING MECHANISM FOR CONVECTION. MODELS LOOK TO BE
PICKING UP ON THIS...HENCE THE BULLS-EYE OF PRECIP ACROSS THE
WESTERN/SOUTHERN ZONES THURSDAY. DIRECTIONAL SHEAR INCREASES IN
THE VICINITY OF THE FRONT...SO WITH SOME DAYTIME HEATING AND
MOISTURE POOLING NEAR THE FRONT...INSTABILITY AND CAPE VALUES
WILL BE SUPPORTIVE OF SOME SCATTERED THUNDERSTORMS WITH SMALL
HAIL. THURSDAY WILL BE A COOLER DAY FOR MOST LOCATIONS. STC/TWH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS IN PRETTY GOOD FOR THE EXTENDED FORECAST PACKAGE. COOLER
WEATHER EXPECTED FOR FRIDAY AND SATURDAY BEHIND THE THURSDAY
SYSTEM. ZONAL FLOW WILL LEAD TO A DRY FORECAST. HEIGHTS BUILD
NORTH FOR SUNDAY THROUGH TUESDAY AND THIS WILL ALLOW FOR WARMER
TEMPERATURES. SOME WEAK ENERGY AND MOISTURE ROTATE AROUND THE
BUILDING RIDGE TO THE SOUTH AND WILL THUS KEEP THE POPS FOR THE
HIGHER TERRAIN FOR THE SUNDAY THROUGH TUESDAY PERIOD. TWH

&&

.AVIATION...

HIGH PRESSURE CONTINUES TO DOMINATE THE REGION...BUT A WEAK
DISTURBANCE IS MOVING ACROSS THE REGION THIS EVENING. VFR
CONDITIONS WILL PREVAIL...BUT ISOLATED SHOWERS/THUNDERSTORMS WILL
BE POSSIBLE ACROSS CENTRAL ZONES...INCLUDING KBIL THIS EVENING. MVFR
FLIGHT CONDITIONS WILL BE POSSIBLE IN HEAVIER RAIN. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 061/094 062/079 052/078 053/081 056/087 058/086 059/085
    01/N    35/T    31/B    11/U    11/U    11/B    11/B
LVM 052/089 052/074 044/076 045/079 046/084 046/085 049/084
    02/T    45/T    31/B    11/U    11/U    11/B    11/B
HDN 060/096 061/082 052/080 053/088 056/093 058/092 058/092
    01/N    35/T    31/B    11/U    11/U    11/B    11/B
MLS 063/097 066/082 053/078 054/084 058/088 059/087 060/087
    01/N    35/T    31/B    11/U    11/B    11/B    11/B
4BQ 062/098 064/085 052/080 055/087 058/091 058/091 059/090
    00/N    24/T    31/B    11/U    11/U    11/B    11/B
BHK 062/096 065/084 052/077 055/085 058/089 059/088 060/086
    01/U    24/T    31/B    11/U    11/B    11/B    11/B
SHR 058/094 060/080 049/077 050/083 052/087 052/087 054/087
    01/B    35/T    41/B    11/U    11/U    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 28, 2:24 PM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
324 PM MDT TUE JUN 28 2011

MTZ028>042-056>058-063>068-WYZ098-099-292130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
324 PM MDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE REGION DUE
WARM TEMPERATURES INDUCING RAPID SNOW MELT AND CAUSING AREA RIVERS
AND STREAMS TO FLOOD.

PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE
WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
CENTRAL AND SOUTHEASTERN MONTANA WEDNESDAY AND THURSDAY AS A WEAK
STORM SYSTEM MOVES THROUGH THE REGION. SOME OF THE STORMS MAY BE
SEVERE ON THURSDAY.

FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE INTO THE
WEEKEND ALONG AREA RIVERS.

TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED
NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW
MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carbon

When
June 29, 12:00 AM MST to June 30, 11:59 PM MST
Where
Carbon County, 1.85 mi NE of Fox to 1.15 mi SSE of Fox
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.286, -109.190

County officials reported flooding along Rock Creek near 2 Mile Road which resulted in 2 Mile Road north of Red Lodge being closed. In addition, Rock Creek in Red Lodge rose above flood stage on the 29th and continued above flood stage through the end of the month. The river crested at 7.78 feet on the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342235.